Is anyone else still suffering on T3 only?

Just wondered if anyone else was having problems going from T4 only to T4/T3 combo and then T3 only.

On T4/T3 combo for 4 months, felt awful, irritable, painful joints etc. Dropped the T4 about 2 weeks ago and feel improvement, joint & muscle aches gone but I am still left with feeling irritable, fidgety and lack of enthusiasm. Is it still too early to feel the benefit from T3 alone - on 30mcg.

18 Replies

oldestnewest
  • Wish I knew the answer. I have been on T3 only since Feb this year and have had a couple of times of adding T4 and when that did not work, some Armour. Now back on T3 only but joint and muscle ache still bad and if I do something vaguely energetic for half a day, like a shopping trip or something, I am left aching and exhausted for days. Am about to do a cortisol saliva test, on the basis my adrenals might be poor but had one in April and was hoping more time on T3 would have improved them. They were not very bad in the first place. My dose is now 60, raised very slowly. I have had TT which I feel makes it all much harder to sort.

  • Just re read your post and maybe your 30 is a bit low. I think most people are on more, some high doses of over 100, I have read here.

  • I've been on T3 only for four months and still not right. Bit better yes but still suffering...

  • Im on T3 only and have been for about 9 months. I am on quite a small dose ie 25mcg and whenever I have tried to increase it, I too feel more ill ie exhausted, aching joints, swollen ankles etc. So then I revert back to 25mcg.

    I wondering if youre on too much? Take the dose back a bit, see how you feel for a while and then try to increase again. Im currently trying to increase again because my TSH result has just gone back to 8.5 and Im feeling very tired etc.

  • As a general comment to all of us on T3 only, it does need to be raised very slowly. It took me 7 months to reach 60 mcg and I had to keep doing as number one says, dropping back and then trying again in a week or so. Apparently our iron and cortisol levels must be high, plus all the other vits always mentioned on here. Paul Robinson's book, "recovering with T3 only" is very informative. He regards it as the most difficult thyroid replacement protocol, however, so it is never going to be like popping a Levo pill. In a funny way I sometimes look back on my 6 years of Levo and wonder if I really felt as bad as I remember. It was certainly easier than this! Good luck to us all.

  • After persuading my Endo to prescribe 10mcg T3 to take with T4, I looked forward to a decrease in my aches and pains plus a general feeling of well-being, sadly after two months and increasingly feeling unwell, then pains arising in my chest which may indicate angina (looking into this), I stopped the T3. Have now gone back to my old dosage of 125/100mcg T4 on alternate days I am feeling better again. Although I still have my aches and pains I have learned that perhaps just taking T4 is sufficient for me and like Hennerton above it made me realise that being on T4 alone is perhaps not as bad as I thought.

  • Thanks everyone, seems like I am not the only one then! I definitely feel better dropping the T4. I started the T3 (with T4) at the beginning of July and gradually phased it out while raising the T3 from 20 mcg top 30mcg. How long does everyone leave it before trying to increase. I don't feel in the least hyper, pulse has stayed much about the same around mid-70's. Had adrenals checked and all the B's plus D3, iron, ferritin, folate etc and nothing is shouting out at me.

    Perhaps I need to give it a bit more time.

    Thanks again all

    Jan

  • Jan, T3 is not the miracle we hoped for and I don't know if you have looked at any of the videos I've been posting but it certainly may explain why. This series gives 22 reasons why Hashimoto's sufferers have symptoms due to the fact that different areas are being attacked by our immune system. Here are #5 and #6

  • Thank you Heloise that was really interesting, I will have a look at some of the other ones as well.

    Someone had alerted me to Reactive Hypoglycaemia and I have been taking snacks every 3-4 hours a day - its a minefield really don't know which way to jump.

    What I find really staggering is that you are just left to it, even when you say that the T3 is not really doing the job you get the shoulder shrugs. The information is out there so why do GP's and endo's just ignore it and leave you paddling away trying to find your own answers without doing further tests.

    I think 30mcg is probably still too low, and perhaps things will improve further when I can get this up a bit. I am looking at an increase of 5mcg every 2 weeks, hope this is slow enough.

    Thank you again, much appreciate your help.

    Jan

  • Hi Jan, you are so right about the minefield and women have more hormones than men.

    I wonder if Dr. Lowe ever really felt well before his death while taking only T3 but his research has been valuable. When you realize how many things come into play to make your metabolism work, you know just how much more complicated this is. I've watched all 22 videos and am making more detailed notes. Another thing that interferes with T3 is high testosterone which #18 and #19 talks about that. I think the problem is that we are going to the wrong doctors and that is why we are not being helped. Functional medicine is the area I think we should be seeking.

  • Do you check your temperature? That is said to be a true way to know whether you need to take a higher dose. It should be normal or a little under. Apparently we may never achieve completely normal temps but certainly should be close. Mine are still too low much of the day but then that could also be adrenal problems. It is all a minefield...

  • Some people need high levels of T3 in their system to feel well. Taking large amounts of T4 does not achieve this as the body's control mechanism limits the conversion of T4 to T3 to what it thinks is the right level. Similarly with a T4/T3 combo much of the T4 may not be converted. The only way to get high T3 in your system is by taking T3.

    Different people respond differently to T3. For some they need to split it into small doses throughout the day to avoid going thyrotoxic. Others find that they only feel better by taking it as a single daily dose. The only way to know is to try - always being careful to increase slowly and monitor heart rate etc.

  • Thanks everyone,

    I achieve 37c at least once a day but otherwise it hovers around 36.5/6. I had been splitting my dose into 3 x 10mcg but just recently I have taken 1 x 20 in the morning and 1 x 10 around lunchtime. Pulse is staying around the middle 70's mark and I don't even feel any kind of rush/effect from the 20mcg all at once and it seems to helping the a.m. grogginess. I will give it a few days and try the 30mcg all at once to see what happens. Just on 11 days of 30mcg so perhaps I will give it 2 weeks (or a bit more) and try to increase by 5mcg and see how that goes.

    Strangely I feel as if I am going in the right direction, aches and pains have gone (thats a sure sign they will return now I have said that) but the rest is more emotional. Is the brain the last to get the message?

    Much appreciate everyone's help,

    Thanks

    Jan

  • It is interesting that you are planning a 5mcg increase. Do you have 5mcg tabs and if yes does your GP prescribe them? I find cutting the 20mcg into two hard enough!

    Thx

  • Hi Jenny

    No, I just have 20mcg tablets and split them into four. I have a pill cutter and its kind of fiddly and a bit hit and miss sometimes. I have a feeling they do 5mcg T3 tablets but I have never asked for them as I usually only need them for a short time until I increase to make it up to a further 10.

    Janx

  • Thanks Jan. I will persevere!

    Jx

  • I tried to take my t3 tabs during the day but found it very hard as some days was up at 5.30am for work and then when was on a late shift wasn't up til about 8am so there was never a regime. I started missing one out and taking it at bedtime then a few days later doing the same with another one until I was taking them all at bedtime and am doing reasonably well and sleep most nights all the way through. Hope this helps.

    Jo xx

  • Yes, I have felt better since taking them all at bedtime. I'm on 82.5 mcg and I think that is probably the right dose now. One other thing I thought of is to ask Jan4363 if she has an old fashioned mercury thermometer or one of the digital ones. I have a digital and it says to increase what you are reading by .5 for a correct reading. If this is the case, and Jan is telling us what she is reading on her thermometer, then I think she may be overdosing because when she is up to 37 her temperature will really be 37.5. I'm also on Nutri Adrenal so that might be another problem you might find it worth looking at Jan. If you take your blood pressure then stand up and take it again immediately, it should be higher. If it is lower your adrenals need some support.

You may also like...